Overview of Advil (Ibuprofen)

An over-the-counter pain reliever and fever reducer

Table of Contents
View All
Table of Contents

Advil is a brand-name version of ibuprofen, a nonsteroidal anti-inflammatory drug (NSAID). It is sold over the counter to treat fever, pain, and inflammation.

Advil comes in 200 milligram (mg) capsules, coated caplets, and liquid gels. It is also available in a nighttime formula—Advil PM—with the antihistamine diphenhydramine, which causes drowsiness. Advil also has a line of multi-symptom cold and flu medications that combine ibuprofen with other active ingredients. Advil Children's formulas come in liquid and chewable tablets.

This article discusses how to use Advil. It explains how Advil works, the appropriate doses to take, and potential side effects and interactions associated with ibuprofen.

Advil

Ciro / Flickr /  CC BY 2.0

What Is Advil Used to Treat?

Advil is used for a variety of common ailments. You can use it for pain relief, to reduce inflammation, and to lower your body temperature if you have a fever.

The speed of onset of pain relief depends on Advil formulation. Its effect typically lasts four to eight hours, but you should follow specific label instructions.

Advil can be used to manage minor aches and pains associated with:

  • Common cold
  • Headaches
  • Menstrual cramps
  • Toothaches
  • Backaches and muscle aches
  • Minor arthritis pain

Keep in mind that Advil is used for temporary symptomatic relief, meaning it does not cure any illness or medical condition.

How Much Advil to Take

When taking Advil, you should use the smallest effective dose to minimize the potential for side effects. Your healthcare provider will help you determine the right dose.

Each adult-strength tablet of Advil contains 200 milligrams (mg) of ibuprofen.

Adults and children 12 years old and over can take up to two tablets of Advil every four to six hours. You should not exceed six tablets in 24 hours or take Advil for more than 10 days unless directed to do so by your healthcare provider.

Adult-strength Advil comes in 200 mg coated tablets, 200 mg film-coated rapid-release tablets, and 200 mg liquid-gels. Advil Liqui-gels are a fast-acting formulation containing solubilized ibuprofen dissolved in a soft capsule's liquid center.

While regular-strength Advil is recommended for adult use, there are children's formulas, including Junior Strength Advil Chewables, Infant Advil Drops, and Children's Advil Suspension.

For children, the recommended dose of Advil is based on their weight, but sometimes age can be used as the reference. Special measuring cups or spoons and guidelines to measure your child's dose are supplied with each package.

Ibuprofen, the active drug in Advil, is also sold as a generic and under the brand name Motrin. Do not take Advil and Motrin or generic ibuprofen at the same time. Doing so increases the risk of side effects, including gastric bleeding.

How Advil Works

Advil works through several biochemical mechanisms, some related to the inhibition of cyclooxygenase (COX), an enzyme that helps produce prostaglandins and thromboxane. Prostaglandins are involved in mediating pain and fevers, thromboxane is involved in promoting blood clots, and COX also helps maintain a protective layer in the stomach lining.

Advil's therapeutic effects of reducing pain and lowering fever are based on the reduced action of prostaglandins. The gastrointestinal side effects of Advil are also related to its inhibition of COX and thromboxane.

Advil Side Effects and Risks

Advil can cause side effects and carries certain risks. However, it is important to know that these are the same as those of other brands of ibuprofen and are very similar to those of other NSAIDs.

Side Effects

Advil and other NSAIDs can cause an upset stomach. You can reduce the risk of an upset stomach if you take it with food or milk. Advil can also cause bleeding, mostly stomach bleeding. It's important to be aware of the symptoms of stomach bleeding, which include dark stools, fatigue, dizziness, and blood in the vomit.

Advil can also cause easy bruising, prolonged bleeding from a cut, blood in the urine, and bleeding into the eye.

Advil rarely causes allergies, producing symptoms including hives, facial swelling, asthma, skin rash, blisters, or shock.

Advil can increase the chances of developing kidney damage. This risk is enhanced in patients who are dehydrated or volume-depleted. If you have underlying kidney disease from diabetes, high blood pressure, or any other cause, please refrain from using Advil or another NSAID as much as possible. If you must take it, please make sure you are adequately hydrated.

Advil can also decrease your blood sodium level and increase your blood potassium levels. If you take blood pressure medications, which tend to raise blood potassium or reduce blood sodium levels, please refrain from taking Advil or another NSAID. Advil can also cause volume overload, so if you take medications to get rid of extra water in your body, you should not take Advil.

Risks

Advil can increase your risk of heart attack or stroke. The risk increases with higher dosages or prolonged use of Advil. Aspirin, another NSAID, does not increase this risk it is often used to reduce the risk of strokes and heart attacks.

Who Shouldn't Take Advil?

You should not take Advil just before or after having heart bypass surgery. Also, unless otherwise directed, pregnant women should not take Advil during their last trimester.

Several factors increase the risk of bleeding with Advil. Do not use it if you have any of the following contraindications unless directed by your healthcare provider:

  • Age over 60
  • Taking a blood thinner
  • Using another NSAID
  • History of ulcer
  • Use of alcohol

A Word From Verywell

Advil is one of the most commonly used over-the-counter medications. It is typically very safe, but there are risks. Be sure to follow directions and not take more than the recommended dose.

If you have persistent pain, fever, or symptoms that do not improve with Advil, be sure to see your healthcare provider, as your symptoms could be the sign of an underlying condition that requires a medical evaluation.

Frequently Asked Questions

  • Is Advil ibuprofen?

    Yes, Advil is a name brand for ibuprofen sold over the counter. Ibuprofen is also sold as a generic drug and under the name brand Motrin. Nuprin, another OTC brand of ibuprofen, was discontinued several years ago.

  • How long does Advil last?

    A single dose of Advil provides relief for four to six hours.

  • Can I take Advil and Tylenol together?

    Yes, Advil and Tylenol (acetaminophen) can be taken together if you follow proper dosing instructions. Alternating between the two is sometimes recommended for the treatment of stubborn fever or headaches.

  • Can Advil cause blood clots?

    NSAIDs are technically considered blood thinners. However, non-aspirin NSAIDs like Advil are linked to higher rates of heart attacks—possibly due to an increased risk of blood clotting. More research is needed.

7 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Pfizer Consumer Healthcare. Advil Tablets.

  2. Ngo VTH, Bajaj T. Ibuprofen. 2020 May 30. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2020 Jan–. PMID: 31194439.

  3. Ković SV, Vujović KS, Srebro D, Medić B, Ilic-Mostic T. Prevention of Renal Complications Induced by Non- Steroidal Anti-Inflammatory Drugs. Curr Med Chem. 2016;23(19):1953-1964. doi:10.2174/0929867323666160210125920

  4. Pfizer Consumer Healthcare. Advil Side Effects.

  5. Pfizer Consumer Healthcare. Advil Pre-existing Health Conditions.

  6. U.S. Food and Drug Administration. FDA Drug Safety Communication: FDA strengthens warning that non-aspirin non steroidal anti-inflammatory drugs (NSAIDs) can cause heart attacks or strokes.

  7. Ungprasert P, Srivali N, Wijarnpreecha K, Charoenpong P, Knight EL. Non-steroidal anti-inflammatory drugs and risk of venous thromboembolism: a systematic review and meta-analysis. Rheumatology (Oxford). 2015;54(4):736–42. doi:10.1093/rheumatology/keu408

By Carol Eustice
Carol Eustice is a writer who covers arthritis and chronic illness. She is the author of "The Everything Health Guide to Arthritis."